Uncertainty propagation; intrusive kinetic formulations of scalar conservation laws

Abstract : We study two intrusive methods for uncertainty propagation in scalar conservation laws based on their kinetic formulations. The first method uses convolutions with Jackson kernels based on expansions on an orthogonal family of polynomials and we prove that it satisfies BV bounds and converges to the entropy solution but with a spurious damping phenomenon. Therefore we introduce a second method, which is based on projection on layered Maxellians, and which arises as a minimization of entropy. Our construction of layered Maxwellians relies on the Bojavic-Devore theorem about best L 1 polynomial approximation. This new method, denoted below as a kinetic polynomial method, satisfies the maximum principle by construction as well as partial entropy inequalities and thus provides an alternative to the standard method of moments which, in general, does not satisfy the maximum principle. Simple numerical simulations for the Burgers equation illustrate these theoretical results.
Document type :
Journal articles
Complete list of metadatas

Cited literature [20 references]  Display  Hide  Download

Contributor : Bruno Després <>
Submitted on : Monday, April 27, 2015 - 6:43:20 PM
Last modification on : Tuesday, October 29, 2019 - 1:23:09 AM
Long-term archiving on: Wednesday, April 19, 2017 - 8:08:54 AM


Files produced by the author(s)




  • HAL Id : hal-01146188, version 1


Bruno Després, Benoît Perthame. Uncertainty propagation; intrusive kinetic formulations of scalar conservation laws. SIAM/ASA Journal on Uncertainty Quantification, ASA, American Statistical Association, 2016, 4 (1), pp.980-1013. ⟨hal-01146188⟩



Record views


Files downloads